Author(s): Zabernigg A, Gamper EM, Giesinger JM, Rumpold G, Kemmler G,
Abstract Share this page
Abstract BACKGROUND: Taste alterations (TAs) are a frequent but under-recognized treatment side effect in cancer patients undergoing chemotherapy (CT). CT regimens with different toxicity profiles may vary in their impact on TAs, but research on this topic is lacking. This study assesses the prevalence of TAs and their relation to sociodemographic and clinical variables, especially CT regimens. Furthermore, the association between TAs and quality of life (QOL) is investigated. PATIENTS AND METHODS: TAs and QOL data were collected longitudinally in 197 cancer patients (lung cancer, 54.3\%; pancreatic cancer, 19.3\%; colorectal cancer, 26.4\%; age, 65.2 +/-10.4 years; male, 57.4\%) who were receiving CT at the Department of Internal Medicine at Kufstein County Hospital, giving rise to a total of 1,024 assessment times. Patients completed the European Organization for Research and Treatment of Cancer (EORTC) QLQ-C30 questionnaire and two additional questions taken from the EORTC item bank concerning TAs. Statistical analyses were performed using mixed-effect models. RESULTS: The study showed that the prevalence of TAs in chemotherapy patients is alarmingly high (69.9\%). There were clear differences in TA scores among treatment groups: patients receiving irinotecan reported significantly more TAs than patients in other treatment groups; patients receiving a combination of gemcitabine and a platinum agent reported the lowest TAs. Additionally, significant associations between TAs and several QOL dimensions were found, especially with appetite loss and fatigue. CONCLUSION: The high prevalence of TAs and their impact on QOL in CT patients underscore the urgent need for increased attention to this side effect, both in research and in clinical practice.
This article was published in Oncologist
and referenced in International Journal of Physical Medicine & Rehabilitation